Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 227, NWS Blacksburg, VA

August 18, 2002Charlotte County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 18, 2002, 5:10 PM EDT for Charlotte County, Virginia. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 18, 2002, 5:10 PM EDT (21:10 UTC)
Expired
Aug 18, 2002, 5:45 PM EDT
In force
35 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Charlotte County, VA

The radar

The Roanoke radar (KFCX), 143 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 5:35 PM EDTThunderstorm WindPhenix, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.2 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1258 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1258 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

483 
WUUS51 KRNK 182110
SVRRNK
VAC037-182145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
510 PM EDT SUN AUG 18 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 545 PM EDT.

* AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF PHENIX...MOVING SOUTHEAST
  AT 25 MPH.

* SOME LOCATIONS THREATENED THROUGH 545 PM EDT INCLUDE
  PHENIX...
  CHARLOTTE COURT HOUSE...
  RED OAK...

<<CALL TO ACTION>>FREQUENT LIGHTNING...LARGE HAIL AND/OR STRONG
DAMAGING WINDS ARE LIKELY WITH THIS STORM. IF OUTDOORS...STAY AWAY
FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

14

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:35 PM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 18, 2:35 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
235 PM EDT SUN AUG 18 2002

NUMEROUS SMALL S/WVS PROGGED TO PASS THRU IN THE MOSTLY ZONAL FLOW
ACROSS THE REGION THRU MONDAY.  DEEP MOISTR AND WEAK INSTABILITY
SHUD LEAD TO A CONTINUATION OF SCTD DIURNAL SHOWERS AND A FEW TSTMS
THRU TMRW EVE.  FINAL S/WV MOVING THRU THE NRN ROCKIES ATTM WILL
BRING FRONT TOWARD THE AREA TUE.  MODELS SHOW FNT TO OUR EAST TUE
NIGHT....WITH AVN A LTL SLOWER WITH PCPN.   DUE TO LEE TROF AHEAD OF
THE FRONT TUE...LOW LEVEL NW FLOW WILL TEND TO LIMIT CONVECTION FOR
MUCH OF THE AREA...SO WILL NOT GO HIGHER THAN 30 POPS.

WED AND THU APPEAR TO BE DRY ATTM WITH LOWER HUMIDITY AND COOLER 850
TEMPS...ESP EASTERN THIRD.  THEN LOOK FOR ANOTHER QUICK WARMUP AHEAD
OF A SECOND FRONT COMING THRU NEXT SAT.

FCSTID =    9
ROA   69  92  71  86 /  20  30  30  30
LYH   68  92  70  86 /  20  30  30  30
DAN   71  93  73  90 /  20  30  30  30
BLF   65  84  67  80 /  30  30  40  40
LWB   63  82  65  79 /  30  30  40  40
BCB   65  86  67  82 /  30  30  30  30
TNB   66  83  68  83 /  40  30  30  30

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

In the hours before

Special weather statement, Aug 18, 4:10 PM EDT, 1 hour before
NCZ005-006-VAZ033-034-043>047-058-059-182045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
410 PM EDT SUN AUG 18 2002

SEVERAL THUNDERSTORMS ARE SCATTERED ACROSS THE PIEDMONT OF VIRGINIA
THIS AFTERNOON.  SOME OF THE STRONGEST STORMS WERE LOCATED ACROSS
BEDFORD AND CAMPBELL COUNTIES...WITH ANOTHER STRONG STORM MOVING
ACROSS BUCKINGHAM COUNTY.  THESE STORMS WERE MOVING SOUTHEAST
AROUND 30 MPH AND WILL LIKELY PRODUCE GUSTY WINDS UP TO 45 MPH...
BRIEF TORRENTIAL DOWNPOURS...SMALL HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING.

OTHER STORMS ACROSS THE PIEDMONT COULD STRENGTHEN TO NEAR SEVERE
LIMITS THROUGH ABOUT 6 PM.

JDS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:03 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke, City of Salem42 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.